CBRNE - Opioids/Benzodiazepines Poisoning Follow-up

Updated: Jul 17, 2017
  • Author: Christopher P Holstege, MD; Chief Editor: Zygmunt F Dembek, PhD, MPH, MS, LHD  more...
  • Print
Follow-up

Further Inpatient Care

 

Keep symptomatic patients who were exposed to the aerosolized agents in a monitored setting until their symptoms completely resolve. Use of maintenance intravenous fluids may be necessary. Prolonged intoxication may occur, depending on the dose of the agent absorbed.

Next:

Transfer

See the list below:

  • Any health care facility that is unable to adequately monitor a patient intoxicated with the agents should consider transfer to a facility that can care for such patients.

  • Smaller health care facilities may be overwhelmed if a large-scale exposure occurs. Disaster-plan implementation and appropriate transfer of patients to less-stressed facilities may be necessary.

Previous
Next:

Complications

See the list below:

  • Anoxic brain injury: If an exposed person becomes comatose and loses his or her ability to maintain ventilatory function, hypoxia may develop and lead to anoxic brain injury.

  • Aspiration pneumonia: The inability of an exposed patient to maintain his or her airway may result in aspiration of gastric contents into the lungs.

  • Rhabdomyolysis: If a person exposed to these agents develops profound somnolence, pressure tissue necrosis may occur, and rhabdomyolysis may develop. If this remains undiagnosed, myoglobinuric renal failure may develop.

Previous
Next:

Prognosis

The prognosis is good for patients exposed to aerosolized benzodiazepines or opioids if no secondary injuries, such as the complications noted above, develop. Once patients are removed from the exposure and the absorbed drug is metabolized, they should become more lucid. No long-term effects are expected from these agents themselves.

Previous
Next:

Patient Education

For patient education resources, see the Bioterrorism and Warfare Center, as well as Chemical Warfare.

Previous